Question: I recently have had a couple of patients, on separate shifts, presenting with symptoms of an allergic reaction. The first patient confirmed he was stung by a bee and has reacted to them in the past. He presented with peri-orbital edema and diffuse wheezes with mild SOB. He was in no obvious distress despite the complaint of SOB. I treated him with Benadryl and ventolin, with a reduction in wheezes after the 3rd dose. I decided that it was appropriate to patch to continue with ventolin, given the patient's improvement. The BHP's order was to discontinue ventolin and administer subQ Epi for anaphylaxis. My second patient presented with intense itching and generalized urticaria with edema to the suspected site of exposure. She also presented with diffuse pulmonary crackles and a non-productive cough, no angio-edema or stridor was noted. Again, this patient was not in any obvious distress despite the respiratory findings. Based on my assessment findings and the patient's age, I decided it would be appropriate to patch for Benadryl and further consult. The BHP (different than the first) again ordered Epi for anaphylaxis (in addition to Benadryl). Both of these patients presented with normal vital signs and perfusion status. I felt that both BHP's orders were appropriate in these cases given that Epi is a wonder drug in the setting of anaphylaxis and allergic rxns. However, I've always been under the impression that it should be reserved for severe reactions, which would mean altered, mental/perfusion status, unstable vital signs, decreased/absent a/e, severe distress etc... I have no doubt that both of these patients would have arrived in the ER in stable condition without the Epi, but I also believe that epi played a big role in each of these patients' improved condition. My question is, at which point does our protocol allow for the administration of Epi? Or in other words, at what stage of an allergic/anaphylactic reaction do you feel it is appropriate to administer epi without an order?
Interesting cases and great question.
First case: known allergen with previous reaction and recurrent exposure and now has signs and symptoms of moderate to severe allergic reaction (edema and SOB with diffuse wheezes). You have more than one system affected (skin edema and pulmonary findings). As per the Moderate to Severe Allergic Reaction Medical Directive, your patient meets the criteria for both epinephrine and diphenhydramine. Given the bronchoconstriction, your patient also meets the criteria for salbutamol. No patch to the BHP is required.
Second case: Suspected exposure to an allergen, and signs and symptoms of moderate to severe allergic reaction affecting more than one system: generalized rash and edema and pulmonary findings (although crackles is not the classic presentation but possible). Again, as per the Moderate to Severe Allergic Reaction Medical Directive, your patient meets the criteria for both epinephrine and diphenhydramine. No patch to the BHP is required.
To answer your question, if you have a patient who has an exposure to an allergen and demonstrates signs of a moderate to severe allergic reaction that affects more than one organ system (not just a rash for instance) then you are authorized to follow the Moderate to Severe Allergic Reaction Medical Directive which includes epinephrine. If in doubt, a patch to the BHP is reasonable.